Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2000, 12:16 AM CDT for Cowley County, Sedgwick County, Sumner County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 26, 2000, 12:16 AM CDT (05:16 UTC)
- Expired
- Jun 26, 2000, 1:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cowley County, KS, Sedgwick County, KS, Sumner County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 12:35 AM CDT | Thunderstorm Wind 56 E | Wellington, KS | |
| Jun 26, 12:43 AM CDT | Thunderstorm Wind 52 E | Winfield, KS | |
| Jun 26, 12:57 AM CDT | Thunderstorm Wind 52 E | Geuda Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2723 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
137 WUUS53 KICT 260516 SVRICT KSC035-173-191-260600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1216 AM CDT MON JUN 26 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUMNER COUNTY IN SOUTH CENTRAL KANSAS COWLEY COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 100 AM CDT. * AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES NORTH OF ARGONIA TO 4 MILES NORTHWEST OF UDALL...OR ALONG A LINE EXTENDING FROM 36 MILES SOUTHWEST OF DOWNTOWN WICHITA TO 20 MILES SOUTHEAST OF DOWNTOWN WICHITA...MOVING SOUTH AT 30 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR WELLINGTON AROUND 1225 AM CDT... NEAR WINFIELD AROUND 1235 AM CDT... NEAR CALDWELL AROUND 1250 AM CDT... NEAR GEUDA SPRINGS AROUND 1255 AM CDT... NEAR ARKANSAS CITY AROUND 100 AM CDT... THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SUMNER...SEDGWICK AND COWLEY COUNTIES UNTIL 100 AM CDT. LAT...LON 3748 9781 3748 9693 3701 9683 3703 9781 ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:02 PM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Jun 25, 3:02 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 302 PM CDT SUN JUN 25 2000 POTENTIAL FOR SVR WEATHER/FLASH FLOODING TONIGHT/EARLY MONDAY IS THE MAIN FORECAST CHALLENGE TODAY. SCATTERED SHRA/TSRA SOUTH OF ICT TODAY ARE DEVELOPING AHEAD OF MID LEVEL SHORTWAVE EVIDENT ON WATER VAPOR/PROFILERS IN CNTRL OK. MODELS SHIFT THIS INTO SE KS BY 00Z MON. THIS MAY SPARK ADDITIONAL TSRA EAST OF THE TURNPIKE THIS EVENING. THE MAIN EVENT...HOWEVER...WILL TAKE PLACE LATER TONIGHT. 17Z SFC MAP INDICATES PRE-FRONTAL TROF INTO NW KS...WITH MAIN FRONT BACK IN WESTERN NE/NE CO. ALTHOUGH LAPS SHOWS CAPPING IN CENTRAL KS... CONVERGENCE ALONG THE PRE-FRONTAL TROF SHOULD BE ENOUGH TO PROVIDE TSRA DEVELOPMENT IN NW KS. LAPS SHOWS CAPES IN EXCESS OF 4000 J/KG IN NRN ZONES WHERE SUNSHINE HAS BEEN MOST PREVALENT. THIS EXTREME INSTABILITY WILL MEAN GOOD CHANCE TSRA WILL INITIALLY BE SEVERE WITH LARGE HAIL/DAMAGING WINDS POSSIBLE. AFTER STORMS FORM...CORFIDI VECTORS SUGGEST THEY WILL MOVE SOUTHEAST. WITH CENTRAL/SC KS COME UNDER PROLONGED UPPER DIVERGENCE...TSRA WILL PERSIST THROUGH THE OVERNIGHT HOURS AND ENTER SOUTHEAST KANSAS. ALTHOUGH 12Z UA ANALYSIS SHOWS 14+ C 85H DEWPOINTS SOUTH OF AN ICT-CNU LINE...SOUTH WINDS PER PROFILER NETWORK...SUGGEST THIS MOISTURE WILL PUSH NORTH OVER THE REGION. ALSO...MODELS SUGGEST PCPN WILL DEVELOP WELL AHEAD OF THE MAIN FRONT LATE TONIGHT...AS 85H THERMAL GRADIENT DRASTICALLY TIGHTENS. ALL OF THIS SPELLS WIDESPREAD THUNDERSTORMS TONIGHT...AND WITH ETA FORECASTING PW VALUES IN EXCESS OF 2 INCHES WILL CONTINUE FFA FOR AREA...AND ADD SE ZONES FOR LATE TONIGHT AND INTO MONDAY. WILL ALSO ADD LINCOLN/RUSSELL COUNTIES IN NW ZONES...AS IT APPEARS PCPN WILL DEVELOP FARTHER NORTHWEST THAN PREVIOUSLY THOUGHT. FRONT EVENTUALLY PUSHES THROUGH THE FORECAST AREA MONDAY EVENING. HIGHEST POPS WILL BE IN SE ZONES AND ANY PCPN IN SOUTH CENTRAL KS WILL END DURING THE MORNING. AS SFC RIDGE BUILDS IN...EXPECT SOME CLEARING...ESPECIALLY IN NRN ZONES. GUIDANCE TEMPS APPEAR REASONABLE. WITH A NICE SURGE OF LOW LEVEL DRY AIR WORKING TO THE AREA MONDAY NIGHT WILL GO COOLER THAN GUIDANCE FOR FORECAST LOWS. AS SFC RIDGE PUSHES EAST TUESDAY...EAST/SOUTHEAST LOW LEVEL FLOW RETURNS...BUT WITH 85H THERMAL TROF STILL IN PLACE WILL SHAVE A DEGREE OR SO OFF FWC VALUES FOR HIGHS TUESDAY. BEGINNING TO GROW CONCERNED ABOUT ANOTHER HEAVY RAIN EVENT LATE TUESDAY INTO EARLY WED. WEAK SHORTWAVES SHOULD CONTINUE TO MOVE THROUGH THE AREA AS WE STAY IN A W/NW FLOW. 60 HR ETA FORECAST 85H FRONT TO FORM IN NRN OK...AND 72 HR AVN FORECASTS THIS FRONT TO PUSH INTO NRN OK/SRN KS AREA BY 12Z WED...WITH 14+C 85H DEWPOINTS POOLING ALONG AND NORTH OF THIS BOUNDARY. 30-40 KT 85H SOUTHERLY JET INTERSECTS THIS BOUNDARY AND 85H BAROCLINIC ZONE FORMS. IF THIS SCENARIO PANS OUT...CLASSIC HEAVY RAIN SETUP WILL BE IN PLACE FOR SRN KS. NEEDLESS TO SAY...WILL INTRODUCE POPS TUESDAY NIGHT/WED INTO ZONES...AND WILL LET LATER SHIFTS DECIDE IF PCPN WILL DEVELOP EARLIER ON TUESDAY. LITTLE CHANGES WILL BE MADE TO REMAINDER OF THE EXTENDED FORECAST. FCSTID = 12/HYSELL ICT 69 80 60 80 / 100 30 5 10 HUT 68 80 58 80 / 100 30 5 10 EWK 69 80 60 80 / 100 30 5 10 EQA 69 80 60 80 / 100 30 5 10 WLD 69 80 61 81 / 100 30 5 10 RSL 68 78 55 80 / 80 10 0 10 GBD 68 78 55 80 / 80 10 0 10 SLN 68 78 55 78 / 100 10 0 5 MPR 68 78 55 78 / 100 10 0 5 CFV 71 81 61 82 / 80 80 10 5 CNU 71 81 60 82 / 80 80 10 5 K88 71 81 60 82 / 80 80 10 5 .ICT...FLASH FLOOD WATCH ENTIRE FORECAT AREA. KSZ032-033-047>053-067>072-082-083-091>096-098>100.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 61 min |
| Jun 25, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 66 min |
| Jun 25, 10:41 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 49 min |
| Jun 25, 11:05 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 55 min |
| Jun 25, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Jun 26, 12:21 AM CDT | Flash Flood Warning | ICT | Butler, Sedgwick | 3 hr |
| Jun 26, 2:45 AM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Jun 26, 3:12 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.